Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

What causes bouts of confusion,weakness and fatigue?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
My husband is 86 years old. He has just spent 3 1/2 months in and out of hospitals and skilled nursing facilities. I feel at this time he is being overmedicated and I feel some of his meds are interacting with others. He is taking: Lipitor, Potassium, Lisinopril, Diltiazen, Metroprol, Flomas, Tramadol, Digoxin, Aspirin, Probiotic, Vit. D and Tums. We have a Dr. visit tomorrow and I want to ask questions but would like to at least be generally informed as to what to ask. I feel he has bouts of confusion, weakness, fatigue. Sleeps about 20 out of 24 hours if we don't have something planned. He is getting PT at home. If we go out in the car he stays awake pretty much but if at home he is asleep. Any advice?
Posted Tue, 28 Jan 2014 in Mental Health
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Problems are age-related and due to heart failure Detailed Answer: Hi Mrs. XXXX, Thanks for your query. It is difficult to come to a conclusion in the absence of latest test reports, done during his hospital stay. However, given his ailments, I am personally of the opinion that he is on appropriate treatment. At this age, the body's capability of maintaining water and electrolyte balance tends to be poor. This is further compounded by a failed heart. Hence, the possible causes of his present state are:- * electrolyte (particularly Sodium and Potassium) imbalance * dehydration * inadequate blood and oxygen supply to the brain due to heart failure, or * post-illness fatigue (called asthenia). You may therefore discuss these aspects with your doctor and apprise him of my opinion. I am certain that he will agree with my assessment; order required tests, and- based on the reports- will modify the treatment, if required. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor